Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 154, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2004, 6:32 PM CDT for Doniphan County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 6:32 PM CDT (23:32 UTC)
- Expired
- Jul 13, 2004, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Doniphan County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:51 PM CDT | HAIL 0.75 | Highland, KS | |
| Jul 13, 6:51 PM CDT | HAIL 0.75 | Highland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 132332
SVREAX
KSC043-140030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DONIPHAN COUNTY IN NORTHEAST KANSAS
* UNTIL 730 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE CLOUD...OR ABOUT 14 MILES NORTHEAST OF HIAWATHA...AND MOVING
SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHLAND BY 655 PM CDT.
SPARKS BY 700 PM CDT.
FANNING BY 705 PM CDT.
SEVERANCE BY 715 PM CDT.
DENTON BY 720 PM CDT.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3988 9513 3995 9534 3966 9532 3964 9506
3984 9493
$$
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 2:25 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 225 PM CDT TUE JUL 13 2004 .DISCUSSION... FIRST ITEM OF IMPORTANCE IS THE HEAT ADVISORY THAT REMAINS IN EFFECT FOR PART OF THE WESTERN FORECAST AREA. WILL LET THE ADVISORY EXPIRE AS PLANNED AT 7 PM. MAIN FORECAST CONCERN IN THE NEXT SEVERAL DAYS IS PRECIPITATION CHANCES. WITH THE UPPER LEVEL RIDGE LOCATED OVER THE WESTERN U.S...THE FORECAST AREA WILL REMAIN UNDER THE NORTHWEST FLOW REGIME. AT THE SURFACE...A COLD FRONT IS CURRENTLY DRAPED FROM NORTHEAST MISSOURI SOUTHWESTWARD ACROSS NORTHERN MISSOURI INTO EXTREME NORTHEAST KANSAS. RADAR ECHOES HAVE BEEN NOTED THROUGHOUT THE DAY BEHIND THE FRONT ACROSS EASTERN NEBRASKA AND SOUTHERN IOWA. AS THE FRONT PUSHES SOUTH TONIGHT...THERE WILL BE THE CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT AS FALLING THICKNESSES WILL RESULT IN A LESS STABLE AIRMASS. A SLIGHTLY CURVED 250MB JET WILL ADVANCE SOUTHEAST...AND PROVIDE SOME UPPER LEVEL DIFFLUENCE OVERNIGHT. THE LIMITING FACTOR MAY BE THE STRENGTH OF THE CAP. WILL RETAIN THE LOW END CHANCES FOR PRECIPITATION WITHIN THE BAROCLINIC ZONE TONIGHT...MAINLY NORTH OF INTERSTATE 70. THE FRONT IS EXPECTED TO PUSH SOUTH OF THE FORECAST AREA BY WEDNESDAY MORNING...PROVIDING RELIEF FROM THE HOT AND HUMID CONDITIONS. THE NEXT POSSIBILITY FOR PRECIPITATION IS WEDNESDAY NIGHT. THE LOW LEVEL JET BECOMES ESTABLISHED ACROSS WESTERN KANSAS AS A SHORTWAVE ADVANCES SOUTHEAST NEAR THE KANSAS/MISSOURI BORDER. THE GFS AND ETA DIFFER WITH THE STRENGTH OF THE SHORTWAVE...WITH THE GFS MUCH STRONGER. QUESTION REMAINS AS TO HOW FAR WEST THE LOW LEVEL JET WILL SET UP. DID NOT GO HIGHER THAN SLIGHT CHANCES ACROSS WESTERN SECTIONS DUE TO THE REMAINING UNCERTAINTY WHETHER PRECIPITATION WILL DEVELOP FAR ENOUGH EAST. STOFLET FROM FRIDAY INTO THE WEEKEND...THE WESTERN CONUS RIDGE IS FORECAST TO CONTINUE BREAKING DOWN...YIELDING A NORTHWESTERLY FLOW REGIME OVER THE FORECAST AREA. IT IS COMPLICATED TO PIN DOWN SHORTWAVES TOPPING THE NORTHERN PERIPHERY OF THE RIDGE...AND RUN-TO-RUN MODEL CONSISTENCY REGARDING THE TEMPORAL/SPATIAL CHARACTERISTICS OF THESE FEATURES HAS BEEN POOR. WILL MAINTAIN SLIGHT CHANCE POPS ON FRIDAY DUE TO THIS UNCERTAINTY. WILL LEAVE 20-30 POPS IN ON SATURDAY...AS THE 00Z AND 06Z GFS SOLUTIONS FORECASTED THE ARRIVAL OF A SHORTWAVE AND ASSOCIATED FRONT ACROSS THE FORECAST AREA. WILL NOT INCREASE POPS AT THIS POINT...AS THE 12Z GFS DID NOT KEY IN ON THIS FEATURE. NO CHANGES WERE MADE TO TEMPS...WITH NEAR-NORMAL READINGS EXPECTED TO PREVAIL THROUGH THE EXTENDED PERIOD. SCHMIT && .PREV DISCUSSION... 335 AM TUE... TEMPERATURES IN THE SHORT TERM AND PRECIP CHANCES THROUGHOUT ARE THE MAIN CHALLENGES THIS MORNING. JUST MISSED OUT ON CONVECTION TONIGHT...STORMS RAN INTO A WALL AS THEY GOT INTO NORTHERN MO. NICE LEFTOVER ANVIL WILL BE SHIFTING OUT OF HERE THIS MORNING...WHICH SHOULD NOT AFFECT TEMPERATURES AT ALL. ALSO LEFT BEHIND IS AN OUTFLOW BOUNDARY IN NORTHERN MO. MID LEVEL TEMPERATURES HAVE WARMED SIGNIFICANTLY OVERNIGHT...SO THE OUTFLOW BOUNDARY IS NOT A CONCERN FOR THE MORNING. HOWEVER...THE FRONT PROGGED TO GO THROUGH THIS AFTERNOON WILL BE SOMETHING TO WATCH FOR. CONVERGENCE ALONG IT IS WEAK...BUT AS THE FRONT GETS INTO NORTH CENTRAL AND NORTHEAST MO THE CAP IS WEAKER. WITH HIGH INSTABILITIES AND AN SPC MODERATE RISK...HAVE INTRODUCED CHANCE POPS IN NORTHEAST CWA FOR THIS AFTERNOON. IF STORMS FIRE...THEY WILL QUICKLY BECOME SEVERE...AND EXIT JUST AS FAST. THERE SHOULD BE A LULL IN THE EVENING...BUT THE MODELS HAVE BEEN CONSISTENT IN GENERATING STORMS AFTER MIDNIGHT. THESE STORMS TRACK ALONG THE BOUNDARY OVERNIGHT...AND WORK BACK INTO THE NORTHWESTERN CORNER OF THE CWA. HAVE CONTINUED LOW CHANCE POPS FOR THIS MAINLY AFTER MIDNIGHT. THROUGH THE REMAINDER OF THE WEEK...A BACKDOOR FRONT REMAINS NEARBY WITH NORTHWEST FLOW ALOFT AND SEVERAL SHORTWAVES ROTATING THROUGH. HAVE NOT ALTERED POPS MUCH...AS GOING FORECAST HAS AS GOOD A HANDLE ON IT AS CAN BE EXPECTED. DEWPOINTS SHOULD REMAIN IN THE MID 70S TODAY. MAY BE ABLE TO MIX DOWN A DEGREE LESS HERE AND THERE...BUT HEAT INDICES WILL BE HIGH AGAIN TODAY. KMCI INDEX GOT AS HIGH AS 108 YESTERDAY...BUT WAS THE ONLY SITE TO REACH HEAT ADVISORY CRITERIA. SOUTHWEST WINDS TODAY ARE USUALLY GOOD FOR US TO WARM UP...SO HAVE KEPT THE UPPER 90S IN THE WESTERN COUNTIES. HOWEVER WITH THE HIGHER DEWPOINTS EXPECTED... HAVE LOWERED THE EASTERN CWA FROM UPPER TO MID 90S FOR HIGHS TODAY. THIS IS 4-5 DEG WARMER THAN YESTERDAY. WILL GO AHEAD AND HOIST A HEAT ADVISORY AGAIN TODAY...WILL GO FROM THE KANSAS CITY METRO NORTH TO KSTJ...AND SPREAD EAST A FEW MORE ROWS OF COUNTIES. WITH THE BOUNDARY AROUND THE REMAINDER OF THE WEEK...THERMAL RIDGE GETS PUSHED WEST...SO THIS SHOULD BE THE LAST TERRIBLY HOT DAY THIS WEEK. 27 1003 PM MON... DID A QUICK UPDATED TO NORTHERN COUNTIES TO HANDLE STORMS COMING SOUTH OUT OF IOWA AND NEBRASKA. LATEST ANALYSIS SHOWING INCREASING INSTABILITY AXIS COMING DOWN THE MISSOURI RIVER VALLEY INTO NORTHWEST MISSOURI...AND CURRENT TRACK OF STORM NEAR OMAHA WOULD HAVE IT CROSSING BORDER INTO MISSOURI AFTER 11 PM. RUC SHOWS CAP IS STRENGTHENING INTO NORTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...SO MAY FORCE STORMS FURTHER EAST...SO WILL ADD POPS INTO NORTH CENTRAL MISSOURI FOR LATER TONIGHT. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...HEAT ADVISORY UNTIL 700 PM CDT TUESDAY FOR ZONES KSZ025...KSZ057...KSZ102>105. MO...HEAT ADVISORY UNTIL 700 PM CDT TUESDAY FOR ZONES MOZ011>014...MOZ020>023...MOZ028>031...MOZ037>038...MOZ043. WFO EAX
Hazardous weather outlook, Jul 13, 3:25 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT TUE JUL 13 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS EVENING AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING AS A FRONT PUSHES ACROSS NORTHERN MISSOURI THIS EVENING. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE SOUTH OF A LEAVENWORTH TO MACON LINE. THESE STORMS WILL EXIT THE AREA EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST FOR SATURDAY AND SATURDAY NIGHT. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT SOUTH OF A LEAVENWORTH TO MACON LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LS
In the hours before
Local storm report, Jul 13, 6:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 5 NW GRANT CITY 40.54N 94.48W
07/13/2004 60 MPH WORTH MO AMATEUR RADIO
TREES DOWN
&&
DBLocal storm report, Jul 13, 6:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST GRANT CITY 40.49N 94.41W
07/13/2004 60 MPH WORTH MO PUBLIC
TREES DOWN
&&
DBNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.